Chemotherapy and Menopause

By
Health Monitor Staff

You may be nowhere near menopause, yet if you're on chemotherapy you may suddenly find yourself beset by the typical symptoms: vaginal dryness, hot flashes and mood changes. That’s because some chemo drugs can affect the ovaries, triggering amenorrhea (the cessation of menstruation). If you're under 40, your period will likely return following treatment. However, if you're over 40 and your period still hasn’t returned one year after completing chemo, it’s likely the start of premature menopause.

Here are some questions to ask about chemo and menopause:  

  1. Do you think my chemotherapy regimen will trigger menopausal symptoms?
  2. What symptoms might I expect and how can I deal with them?
  3. How can I tell if my symptoms are related to my chemo or to actual menopause? 
  4. Will chemotherapy affect my ability to get pregnant?
Published
May 2013